Maine, 2007

Hail and Damaging Winds in Maine, August 3, 2007

August 3, 2007 · NWS CAR · 46 events in 4 counties and zones

A derecho crossed northern Maine during the morning and early afternoon hours. Strong winds associated with the derecho caused structural damage and extensive tree damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
46

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

A derecho crossed northern Maine during the morning and early afternoon hours. Strong winds associated with the derecho caused structural damage and extensive tree damage. Thousands of trees were toppled or snapped across Aroostook County and northern portions of Penobscot...Piscataquis and Somerset counties. Wind gusts of 60 to 70 mph were common with the derecho...with localized wind gusts of 75 to 80 mph. This was the most extensive convective wind event to affect the region in many years. In the wake of the derecho...additional thunderstorms developed across the region during the afternoon in advance of an approaching cold front. This second round of thunderstorms affected mostly central and Downeast portions of the region producing damaging winds and large hail. These thunderstorms persisted through the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Aug 3, 2:57 AM EST, 2 hours 33 minutes earlier.

Area forecast discussion, Aug 3, 2:57 AM EST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
357 AM EDT FRI AUG 3 2007

.SYNOPSIS...
A COLD FRONT WILL APPROACH THE REGION LATER THIS AFTERNOON AND SLOWLY
PRESS THROUGH THE REGION LATE TONIGHT INTO SATURDAY. HIGH PRESSURE
WILL BUILD OVER THE STATE ON SUNDAY. THE HIGH WILL SLIDE EAST OF
THE AREA MONDAY AS LOW PRESSURE APPROACHES FROM THE GREAT LAKES.
&&

.NEAR TERM /THROUGH TONIGHT/...
MAIN FOCUS WILL BE THE POTENTIAL FOR SVR WX THIS AFTERNOON INTO
THE EVENING. SPC HAS CONTINUED THE SLIGHT RISK FOR OUR CWA.
ADDITIONAL STAFFING MOST LIKELY WILL BE NEEDED.

SHORT RANGE GUIDANCE(NAM/GFS & SPC SREF) INSTABILITY PARAMS
INDICATING AN ACTIVE DAY BY EARLY AFTERNOON INTO THE EVENING HOURS
W/PRE- FRONTAL BOUNDARY INITIATING CONVECTION AND THEN COLD FRONT
MOVING IN LATER TONIGHT. MUCAPES HIT 2500+ J/KG THIS AFTERNOON
W/LIS HITTING ABV -6. LAPSE RATES FROM H7-H5 AOA 7C/KM. KIS ABV 35
W/EHI BOTH AT 1KM AND 0-3 KM AOA 1 AND EVEN SHOWING POTENTIAL OF
APCHG 2 WHICH WOULD LEAD TO POSSIBLE SUPERCELL DEVELOPMENT. STG
UNIDIRECTIONAL SHEAR IS THERE ESP IN THE MID LEVELS (35 KTS). CWA
IS ON THE PERIPHERY OF MID-LVL CAP W/MID LVL TEMPS 6-7C. H5 TEMPS
RUNNING -10 TO -11C. SERIES OF COMPLEXES MOVING THROUGH THE NRN
END OF THE CWA LAST EVENING AND OVERNIGHT LAYING OUT OUTFLOW
BOUNDARIES WHICH COULD HELP TO ENHANCE CONVECTION TODAY. IT WON/T
TAKE MUCH ESP W/EXPECTED HEATING TO GET THINGS GOING. MORE
COMPLEXES BACK INTO QUEBEC W/COOLING TOPS MOVING ENE PER LATEST
IR/WV SATL IMAGERY. THESE COMPLEXES WILL NEED TO BE WATCHED AS
THEY MOVE INTO MAINE TODAY.

THINKING HERE IS THAT THE ACTION WILL KICK OFF OVER THE WRN AND
NRN AREAS EARLY THIS AFTERNOON AND THEN PROPAGATES INTO CNTL AND
ERN AREAS LATER THIS AFTERNOON INTO THE EVENING HOURS. KEPT THE
ENHANCED WORDING OF DAMAGING WINDS AND LARGE HAIL IN THE GRIDS
THROUGH THE EVENING AND THEN THINGS WILL WEAKEN AS AIRMASS COOLS
AND DRIES ABV 850 MBS.

ANOTHER CONCERN IS POTENTIAL FOR FLASH FLOODING GIVEN SW FLOW
THROUGH 700 MBS...PWS RUNNING ABV 1.5 INCHES AND THETA E VALUES AT
850 MBS RIGHT AT 340. LACKING INGREDIENT IS DEEP MOISTURE PROFILE
BUT CELLS MOVING OVER THE SAME AREA COULD BE CAUSE FOR CONCERN.
THEREFORE...MADE SOME AJDUSTMENTS TO QPF INTO TONIGHT TO INCREASE
ESP ACROSS THE N AND E. BOOSTED MAXES TODAY W/EXPECTED HEATING
W/MANY SITES HITTING UPPER 80S AND EVEN LOWER 90S. EXCEPTION IS
THE COAST DUE TO SSW WIND.

AIR QUALITY ALERT FROM MDEP CONTINUES TODAY FOR MEZ029 FOR OZONE
LEVELS REACHING THE UNHEALTHY LEVEL. EXPECTING THINGS TO IMPROVE
BY THE AFTERNOON W/SHOWERS AND TSTMS HELPING TO CLEAN THE AIR OUT.
&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
COLD FRONT IS EXPECTED TO MOVE ACROSS THE SOUTHERN MOST PORTION OF
THE FORECAST AREA AT THE BEGINNING OF THIS PERIOD. STRONG HIGH
PRESSURE IS EXPECTED TO BUILD INTO THE FORECAST AREA FROM THE
NORTHWEST SUNDAY THEN MOVE TO THE SOUTHEAST OF NEW ENGLAND SUNDAY
NIGHT INTO MONDAY. BASED ON THE LATEST SREF TIMING THIS LOOKS A
LITTLE SLOWER THAN THE PREVIOUS FORECAST SO HAVE MADE SOME MINOR
ADJUSTMENTS IN TIMING IN MOVING SKY AND POPS SATURDAY INTO
SATURDAY NIGHT...OTHERWISE HAVE REMAINDER OF SKY AND POP GRIDS
LOOK GOOD. FOR TEMPERATURE AND DEW POINT HAVE ADJUSTED NUMBERS
OVER THE COASTAL WATERS BASED ON NAM12. WIND GRIDS GENERATED WITH
A MAV/MET COMBINATION AND HAVE USED NAM12 WINDS DURING THE
AFTERNOON.
&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
THERE ARE SOME TIMING ISSUES BETWEEN MODELS WITH REGARD TO A
SERIES OF LOW PRESSURE SYSTEMS EXPECTED TO CROSS THE AREA TUES
THROUGH THURS. SIGNIFICANT CHANGES HAVE BEEN MADE EVEN BETWEEN THE
TWO LATEST GFS MODEL RUNS. KEEPING THIS IN MIND...WENT WITH SLIGHT
CHANCE POPS FOR TUES AS FIRST LOW PULLS NORTHEAST. HIGH PRESSURE
WILL MAKE A BRIEF APPEARANCE TUE NGT BEFORE THE NEXT LOW MOVES
WITH CLDS AND SHWRS MOVES EASTWARD INTO THE FA FOR WED. WENT
LIGHTER ON THE POPS THAN HPC FOR THURS. THE LATEST 12Z GFS SHOWS
A MORE SOUTHERLY TRACK FOR THIS SYSTEM...SO WILL CONTINUE TO
MONITOR TRACK AND TIMING OF THIS SYSTEM AS TIME PROGRESSES.
&&

.AVIATION /07Z FRIDAY THROUGH TUESDAY/...
MAINLY VFR INTO THE AFTERNOON W/MVFR VSBYS THIS MORNING ESP
DOWNEAST. CONDITIONS COULD VERY WELL GO TO MVFR/IFR THIS AFTERNOON
INTO TONIGHT W/CONVECTION FIRING OFF. STRATUS AND FOG COULD BE AN
ISSUE FOR KBHB TIL THE COLD FRONT CLEARS THE COAST SAT MORNING.

LOOK FOR CONDITIONS TO IMPROVE TO VFR ON SAT ACROSS ALL TAF
SITES. SUN THRU TUE LOOKS TO BE VFR ATM...XCPT MVFR POSSIBLE MON
AFT AND NGT WITH SHWRS/TSTMS AS LOW PRES MOVES THROUGH THE REGION.
&&

.MARINE...
NO HEADLINES ATTM. SWELL OUT THERE AND DECIDED TO CARRY IT TODAY.
SWELL SHOULD TO SEA STATE W/WINDS PICKING UP TO 15-20 KT LATE THIS
AFTERNOON INTO TONIGHT AHEAD OF APCHG COLD FRONT. KEPT PREV WAVES
3-5 FT. FOG WILL KEEPS VSBYS BLO 1 NM EARLY TODAY AND THEN IMPROVE
LATER AS WINDS PICK AND SWITCH TO SWLY DIRECTION.

SHORT TERM: HAVE USED 50/50 BLEND OF THE NAM12 AND GFS TO
INITIALIZE GRIDS THEN REDUCED SPEEDS AROUND 2 KNOTS TO COMPENSATE
FOR EFFECTS OF MARINE LAYER. FOR WAVES: WNA GRAPHICS SHOWING MOST
OF FETCH IN GULF OF MAINE...MODEL WAVE HEIGHTS OF 5 FEET PLUS LOOK
TOO HIGH GIVE THE POSITION OF THE FETCH OVER COLDER SEA SURFACE
TEMPERATURES...SO HAVE LOWERED WAVE MODEL NUMBERS BY 1 TO 2 FEET.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...HEWITT
SHORT TERM...MIGNONE
LONG TERM...NOUHAN
AVIATION...HEWITT
MARINE...HEWITT/MIGNONE
Hazardous weather outlook, Aug 3, 4:26 AM EST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
526 AM EDT FRI AUG 3 2007

ANZ050-MEZ001>006-010-011-015>017-029>032-040930-
COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
526 AM EDT FRI AUG 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN
MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TODAY INTO THIS EVENING.
THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED THE
ENTIRE REGION IN A SLIGHT RISK FOR SEVERE WEATHER.

ANY THUNDERSTORMS THAT DO BECOME SEVERE MAY CONTAIN DAMAGING
WINDS IN EXCESS OF 58 MPH AND LARGE HAIL. HEAVY RAINFALL CAN ALSO
BE EXPECTED WHICH COULD LEAD TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

AMATEUR RADIO NETWORK AND SPOTTER ACTIVATION WILL LIKELY BE NEEDED
TODAY INTO TONIGHT.

HEWITT

In the hours before

Special weather statement, Aug 3, 12:49 AM EST, 4 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
149 AM EDT FRI AUG 3 2007

MEZ001-002-030800-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-
INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA...
FORT KENT...FRENCHVILLE...PRESQUE ISLE...CARIBOU...VAN BUREN...
MARS HILL
149 AM EDT FRI AUG 3 2007

A LINE OF STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHERN
AROOSTOOK COUNTY OVER THE NEXT TWO HOURS. THESE THUNDERSTORMS HAVE
THE CAPABILITY OF PRODUCING GUSTY WINDS UP TO 45 MPH...HEAVY
RAINFALL...AND DEADLY CLOUD TO GROUND LIGHTNING.

IF THREATENING WEATHER APPROACHES YOUR LOCATION...MOVE TO A PLACE
OF SAFETY.

WEITLICH
Special weather statement, Aug 3, 4:14 AM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
514 AM EDT FRI AUG 3 2007

MEZ001-002-031015-
NORTHEAST AROOSTOOK-NORTHWEST AROOSTOOK-
514 AM EDT FRI AUG 3 2007

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK COUNTY...

AT 505 AM EDT...DOPPLER WEATHER RADAR INDICATED A STRONG
THUNDERSTORM WITH GUSTY WINDS OVER FRENCHVILLE. THE STORM WAS MOVING
EAST AT 20 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 615 AM EDT INCLUDE...
    FRENCHVILLE...        MADAWASKA...

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    STRONG AND GUSTY WINDS...UP TO 50 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...

TO REPORT SEVERE WEATHER DIRECTLY TO THE NATIONAL WEATHER SERVICE...
DIAL 1-877-633-6772 OR CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN CARIBOU MAINE.

HEWITT

The radar

The Caribou radar (KCBW), 175 km away, was scanning. The volume nearest the first event began at 10:31 UTC.

Open the radar archive at this moment

Event by event

39 thunderstorm wind, 7 hail. Local standard time, as filed.

Thunderstorm Wind, Aroostook

When
August 3, 5:30 AM EST
Where
Aroostook County, Saint Pamphile
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.920, -69.700

Thunderstorm Wind, Piscataquis

When
August 3, 10:20 AM EST
Where
Piscataquis County, Kokadjo
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
45.670, -69.450

Thunderstorm Wind, Piscataquis

When
August 3, 10:20 AM EST
Where
Piscataquis County, Churchill Dam
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.500, -69.280

Trees were toppled by wind gusts estimated at 60 mph.

Thunderstorm Wind, Aroostook

When
August 3, 10:30 AM EST
Where
Aroostook County, Allagash
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.080, -69.050

Trees were toppled by wind gusts estimated at 60 mph.

Thunderstorm Wind, Aroostook

When
August 3, 10:30 AM EST
Where
Aroostook County, Allagash
Measured
56 kt (64 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
47.080, -69.050

Numerous trees were toppled or snapped in the Allagash Wilderness Waterway from Allagash south to near Churchill Dam from wind gusts estimated at 65 mph.

Thunderstorm Wind, Piscataquis

When
August 3, 11:00 AM EST
Where
Piscataquis County, 10 mi SE of Chamberlain Lake
Measured
56 kt (64 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
46.168, -69.202

Trees were toppled across Baxter State Park by wind gusts estimated at 65 mph.

Thunderstorm Wind, Aroostook

When
August 3, 11:05 AM EST
Where
Aroostook County, 15 mi W of Portage
Measured
61 kt (70 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
46.770, -68.787

Significant wind damage occurred with trees toppled or broken in a 100 foot wide path approximately a half mile long near Big Machias Lake. Other pockets of significant tree damage were observed in the same area. The damage appeared to be caused by straight line wind gusts estimated at 70 mph.

Thunderstorm Wind, Penobscot

When
August 3, 11:10 AM EST
Where
Penobscot County, 18 mi NW of Patten
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
46.164, -68.715

Trees were toppled at Grand Lake Matagamon by wind gusts estimated at 65 mph.

Thunderstorm Wind, Aroostook

When
August 3, 11:15 AM EST
Where
Aroostook County, Ashland
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
46.630, -68.400

Trees were toppled between Ashland and Portage by wind gusts estimated at 65 mph. Some trees fell on power lines.

Thunderstorm Wind, Aroostook

When
August 3, 11:20 AM EST
Where
Aroostook County, 6 mi W of Mapleton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.680, -68.296

Power lines were toppled by wind gusts estimated at 60 mph.

Thunderstorm Wind, Aroostook

When
August 3, 11:25 AM EST
Where
Aroostook County, Ashland
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
46.630, -68.400

Trees were toppled by wind gusts estimated at 65 mph.

Thunderstorm Wind, Aroostook

When
August 3, 11:25 AM EST
Where
Aroostook County, Masardis
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
46.500, -68.350

The roof was torn from a paper mill building by wind gusts estimated at 75 mph.|

Thunderstorm Wind, Aroostook

When
August 3, 11:25 AM EST
Where
Aroostook County, Presque Isle
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
46.680, -68.020

Trees and power lines were toppled across the town...leading to numerous power outages...by wind gusts estimated at 65 mph. A metal storage shed at Wal Mart was blown on to a vehicle in the parking lot.

Thunderstorm Wind, Aroostook

When
August 3, 11:28 AM EST
Where
Aroostook County, New Sweden
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.950, -68.120

Trees were toppled by wind gusts estimated at 65 mph.

Thunderstorm Wind, Aroostook

When
August 3, 11:28 AM EST
Where
Aroostook County, Mars Hill
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.520, -67.870

Trees were toppled by wind gusts estimated at 65 mph.

Thunderstorm Wind, Aroostook

When
August 3, 11:30 AM EST
Where
Aroostook County, Ashland
Measured
58 kt (67 mph) measured gust
Reported by
Trained Spotter
Coordinates
46.630, -68.400

Thunderstorm Wind, Aroostook

When
August 3, 11:30 AM EST
Where
Aroostook County, Washburn
Measured
50 kt (58 mph) measured gust
Reported by
NWS Employee
Coordinates
46.780, -68.150

Thunderstorm Wind, Aroostook

When
August 3, 11:30 AM EST
Where
Aroostook County, Caribou
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
46.870, -68.020

Trees and power lines were toppled across the town...leading to numerous power outages...by wind gusts estimated at 65 mph. Some structural and roof damage was also reported.

Thunderstorm Wind, Aroostook

When
August 3, 11:30 AM EST
Where
Aroostook County, 1 mi S of Caribou
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
46.855, -68.020

An old barn was destroyed and trees were toppled and broken along Route 1 by wind gusts estimated at 65 mph.

Thunderstorm Wind, Aroostook

When
August 3, 11:32 AM EST
Where
Aroostook County, Caribou
Measured
54 kt (62 mph) measured gust
Reported by
NWS Employee
Coordinates
46.870, -68.020

Thunderstorm Wind, Penobscot

When
August 3, 11:32 AM EST
Where
Penobscot County, Patten
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
45.980, -68.450

Trees were toppled on to Route 11 north of Patten causing the road to be closed to traffic until the trees were cleared.

Thunderstorm Wind, Aroostook

When
August 3, 11:32 AM EST
Where
Aroostook County, Island Falls
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.020, -68.270

Trees were toppled by wind gusts estimated at 65 mph.

Thunderstorm Wind, Aroostook

When
August 3, 11:32 AM EST
Where
Aroostook County, Crystal
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.970, -68.370

Trees were toppled by wind gusts estimated at 65 mph.

Thunderstorm Wind, Aroostook

When
August 3, 11:35 AM EST
Where
Aroostook County, Oxbow
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
46.420, -68.470

Numerous trees were toppled by wind gusts estimated at 65 mph...causing the road between Oxbow and Route 11 to be closed until the trees could be removed.

Thunderstorm Wind, Aroostook

When
August 3, 11:36 AM EST
Where
Aroostook County, Limestone
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
46.920, -67.820

Trees were toppled by wind gusts estimated at 65 mph.

Thunderstorm Wind, Aroostook

When
August 3, 11:40 AM EST
Where
Aroostook County, Connor
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
46.950, -67.970

Numerous trees and power lines were toppled by wind gusts estimated at 65 mph.

Thunderstorm Wind, Aroostook

When
August 3, 11:51 AM EST
Where
Aroostook County, Houlton
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.120, -67.830

Trees were toppled by wind gusts estimated at 65 mph.

Thunderstorm Wind, Aroostook

When
August 3, 11:59 AM EST
Where
Aroostook County, Hodgdon
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.050, -67.870

Trees were toppled by wind gusts estimated at 65 mph.

Thunderstorm Wind, Aroostook

When
August 3, 12:10 PM EST
Where
Aroostook County, Stockholm
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
47.050, -68.130

Trees were toppled by wind gusts estimated at 65 mph.

Thunderstorm Wind, Aroostook

When
August 3, 12:10 PM EST
Where
Aroostook County, 2 mi W of Stockholm
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
47.050, -68.172

Hundreds of trees were toppled or snapped at Madawaska Lake by wind gusts estimated at 70 mph. A pontoon boat located at a dock was flipped by the winds. While most of the damage was attributed to straight line winds...a brief gustnado possibly occurred on the leading edge of the squall line.

Thunderstorm Wind, Aroostook

When
August 3, 12:15 PM EST
Where
Aroostook County, Van Buren
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
47.150, -67.950

Trees were toppled by wind gusts estimated at 65 mph.

Thunderstorm Wind, Aroostook

When
August 3, 12:20 PM EST
Where
Aroostook County, Grand Isle
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.300, -68.150

Trees were toppled along Route 1 between Grand Isle and Madawaska by wind gusts estimated at 65 mph.

Hail, Piscataquis

When
August 3, 1:30 PM EST
Where
Piscataquis County, 10 mi NE of Chamberlain Lake
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.372, -69.202

Penny sized hail was reported at Munsungan Lake.

Hail, Piscataquis

When
August 3, 2:15 PM EST
Where
Piscataquis County, Greenville
Measured
0.88 in hail
Reported by
Post Office
Coordinates
45.470, -69.600

Thunderstorm Wind, Piscataquis

When
August 3, 2:15 PM EST
Where
Piscataquis County, Greenville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.470, -69.600

Trees were toppled by wind gusts estimated at 60 mph.

Thunderstorm Wind, Penobscot

When
August 3, 3:40 PM EST
Where
Penobscot County, Medway
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.620, -68.530

Trees were toppled by wind gusts estimated at 60 mph.

Thunderstorm Wind, Penobscot

When
August 3, 3:45 PM EST
Where
Penobscot County, East Millinocket
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.620, -68.580

Power lines were toppled by wind gusts estimated at 60 mph.

Thunderstorm Wind, Aroostook

When
August 3, 4:25 PM EST
Where
Aroostook County, 5 mi S of Houlton
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.048, -67.830

Trees were toppled by wind gusts estimated at 60 mph.

Thunderstorm Wind, Penobscot

When
August 3, 4:30 PM EST
Where
Penobscot County, Corinna
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
44.920, -69.250

Large trees were toppled on to power lines by wind gusts estimated at 65 mph.

Thunderstorm Wind, Penobscot

When
August 3, 4:45 PM EST
Where
Penobscot County, Newport
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.830, -69.270

Trees were toppled by wind gusts estimated at 60 mph.

Thunderstorm Wind, Penobscot

When
August 3, 5:15 PM EST
Where
Penobscot County, Levant
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.870, -68.920

Many trees were toppled across the town by wind gusts estimated at 65 mph.

Hail, Penobscot

When
August 3, 5:20 PM EST
Where
Penobscot County, Bangor
Measured
0.75 in hail
Reported by
Public
Coordinates
44.800, -68.770

Hail, Penobscot

When
August 3, 6:06 PM EST
Where
Penobscot County, Bangor
Measured
0.75 in hail
Reported by
Public
Coordinates
44.800, -68.770

Hail, Penobscot

When
August 3, 6:31 PM EST
Where
Penobscot County, Orono
Measured
0.88 in hail
Reported by
Public
Coordinates
44.880, -68.670

Hail, Washington

When
August 3, 9:03 PM EST
Where
Washington County, Woodland
Measured
0.75 in hail
Reported by
Public
Coordinates
45.150, -67.420

Hail, Washington

When
August 3, 9:29 PM EST
Where
Washington County, Calais
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.180, -67.280

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2007Every state in 2007This day in weather historyWarnings in Maine, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55581, 55582, 55583, 55584, 55597, 55611, 55984, 55585, 55586, 55587, 55589, 55592, 55600, 55593, 55594, 55595, 55596, 55599, 55612, 55598, 55601, 55602, 55603, 55604, 55606, 55619, 55607, 55608, 55615, 55617, 55613, 55614, 55967, 55968, 55969, 55971, 55973, 55974, 55977, 55976, and more.